Tennessee, 2012

Hail and Damaging Winds in Tennessee, May 5, 2012

May 5, 2012 · NWS OHX · 4 events in 3 counties and zones

As an area of showers and thunderstorms moved out of southern Kentucky into northern portions of the Cumberland Plateau during the early morning hours of Saturday, May 5th, a few of these thunderstorms reached severe thresholds, with damaging winds and large hail events occurring across three counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$85,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

As an area of showers and thunderstorms moved out of southern Kentucky into northern portions of the Cumberland Plateau during the early morning hours of Saturday, May 5th, a few of these thunderstorms reached severe thresholds, with damaging winds and large hail events occurring across three counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at May 5, 3:16 AM CST, 44 minutes earlier.

Area forecast discussion, May 5, 3:16 AM CST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
416 AM CDT SAT MAY 5 2012

.DISCUSSION...
FRONTAL BOUNDARY ACROSS THE OH VALLEY SINKING SLOWLY SOUTH...WITH
PRETTY HEALTHY LEWP AHEAD DROPPING SOUTHEAST IN NORTHWEST ML FLOW.
THIS TREND EXPECTED TO CONTINUE INTO THE LATE MORNING...WITH
STRONG/SEVERE STORMS CLIPPING THE EXTREME NORTH AND EAST COUNTIES
EARLY THIS MORNING. LINE THEN EXPECTED TO WEAKEN SOME 12-18Z...BECOMING
MORE SCT IN NATURE THIS AFTERNOON. AIRMASS REMAINS PLENTY UNSTABLE
AND ISO SEVERE STILL IN THE EQUATION LATER TODAY. BEST CHANCE REMAINS
ACROSS THE NORTH AND EAST.

THIS TREND HOLDS INTO THE FIRST PART OF NEXT WEEK AS RIDGES ACROSS
THE REGION REMAIN DIRTY...WITH SERIES OF PASSING IMPULSES. THIS
COMBINED WITH WEAK SFC VICINITY BOUNDARY AND UNSTABLE AIR WILL
KEEP ISO-SCT TSTMS GOING THRU 12Z MON.

LATER MON...THINGS BECOME LITTLE BETTER ORGANIZED AS COLD FRONT
DROPS INTO THE MS RIVER VALLEY AS SFC LOW CROSSES THE MIDWEST.
THIS WILL INCREASE LL FORCING AS WELL AS MOISTURE ADVECTION AHEAD
ALLOWING STORMS TO BECOME MORE WIDESPREAD ACROSS THE NORTH/WEST.
ML/UL FLOW NOT ESPECIALLY STRONG THUS COLD FRONT WILL BE SLOW TO
MOVE ACROSS THE MID-STATE. COLD FRONT LOOKS TO MOVE INTO THE CWA
AROUND 12Z TUE...THEN TAKE MOST OF THE DAY TO PUSH EAST. THIS WILL
KEEP SHWRS/STMS QUITE WIDESPREAD MON NIGHT THRU TUE.

SHWRS/STORMS DECREASE DRASTICALLY TUE NIGHT BEHIND FRONT...BUT
PASSING ML/UL TROUGH AXIS POSSIBLY SETTING OFF A FEW SHOWERS
NORTHEAST ON WED.

BEHIND FRONT AND UPPER TROUGHS...DRY AND COOLER WEATHER EXPECTED
TO RETURN WED NIGHT WHICH AT THIS POINT LOOKS TO HOLD INTO THE
FIRST PART OF THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      89  68  88  69 /  40  20  30  30
CLARKSVILLE    89  66  88  67 /  30  20  30  30
CROSSVILLE     84  61  83  63 /  50  20  20  30
COLUMBIA       90  67  88  68 /  30  20  30  30
LAWRENCEBURG   90  67  88  66 /  20  20  30  40
WAVERLY        90  66  88  67 /  30  20  30  30

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

07
Hazardous weather outlook, May 4, 4:00 AM CST, 24 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
500 AM CDT FRI MAY 4 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-051030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
500 AM CDT FRI MAY 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR MAINLY NORTH
MIDDLE TENNESSEE...WITH STRONG STORMS POSSIBLE ACROSS THE SOUTH.
ISOLATED STORMS MAY PRODUCE DIME TO QUARTER SIZED HAIL AND STRONG
TO DAMAGING WIND. THE BEST CHANCE WILL BE LATER TONIGHT WHEN A
THUNDERSTORM COMPLEX MAY CLIP THE MID-STATE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

07

In the hours before

Special weather statement, May 5, 3:07 AM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
407 AM CDT SAT MAY 5 2012

TNZ005>011-023-025>034-051000-
CHEATHAM-CLAY-DAVIDSON-DICKSON-FENTRESS-HOUSTON-JACKSON-MACON-
MONTGOMERY-OVERTON-PICKETT-PUTNAM-ROBERTSON-SMITH-STEWART-SUMNER-
TROUSDALE-WILSON-
407 AM CDT SAT MAY 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM...CLAY...DAVIDSON...
DICKSON...FENTRESS...HOUSTON...JACKSON...MACON...MONTGOMERY...
OVERTON...PICKETT...PUTNAM...ROBERTSON...SMITH...STEWART...SUMNER...
TROUSDALE AND WILSON COUNTIES...

AT 402 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A LINE OF STRONG TO SEVERE THUNDERSTORMS CURRENTLY ALIGNED WEST TO
EAST ACROSS SOUTHERN KENTUCKY. A GUST FRONT HAS PUSHED AHEAD OF THE
MAIN LINE OF STORMS AND WILL BEGIN AFFECTING THE NORTHERN TIER OF
COUNTIES OF ROBERTSON AND SUMNER AROUND 5 AM CDT.

WINDS 40 TO 50 MPH ARE EXPECTED.

LAT...LON 3629 8479 3629 8487 3615 8491 3617 8503
      3613 8513 3624 8774 3664 8773 3661 8479
      3641 8466

BOYD

The radar

The Knoxville radar (KMRX), 141 km away, was scanning. The volume nearest the first event began at 10:02 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Fentress

When
May 5, 4:00 AM CST
Where
Fentress County, 1.11 mi W of Jamestown
Measured
55 kt (63 mph) estimated gust
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
36.430, -84.940

Some trees were downed across the county resulting in power outages.

Thunderstorm Wind, Clay

When
May 5, 4:00 AM CST
Where
Clay County, 2.07 mi S of Hermitage Spgs
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
36.550, -85.770

Some trees were downed across the county.

Thunderstorm Wind, Pickett

When
May 5, 4:00 AM CST
Where
Pickett County, Byrdstown
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
36.570, -85.130

Some trees were downed across the county.

Hail, Fentress

When
May 5, 4:30 AM CST
Where
Fentress County, 3.47 mi NE of Banner Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.280, -84.880

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 377133, 377135, 377136, 375334.